Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 43, NWS Denver/Boulder, CO

May 17, 2007Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2007, 2:28 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2007, 2:28 PM MDT (20:28 UTC)
Expired
May 17, 2007, 3:01 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:35 PM MDTHAIL 0.753 E The Pinery, CO
May 17, 2:51 PM MDTHAIL 0.8810 N Elizabeth, COHEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 172028
SVRBOU
COC035-039-172115-
/O.NEW.KBOU.SV.W.0043.070517T2028Z-070517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT THU MAY 17 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  EAST CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THE PINERY...OR ABOUT 23 MILES SOUTHEAST OF
  DENVER...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  PINERY...PONDEROSA PARK...PARKER...FRANKTOWN AND ELIZABETH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3951 10479 3926 10489 3925 10461 3950 10455

$$
2 follow-up statements
000 
WWUS55 KBOU 172043
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT THU MAY 17 2007

COC035-039-172115-
/O.CON.KBOU.SV.W.0043.000000T0000Z-070517T2115Z/
ELBERT CO-DOUGLAS CO-
241 PM MDT THU MAY 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...

AT 241 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 10 
MILES EAST OF PARKER...OR ABOUT 25 MILES SOUTHEAST OF DENVER... 
MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY...PONDEROSA PARK...PARKER...FRANKTOWN AND ELIZABETH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3951 10479 3926 10489 3925 10461 3950 10455

$$
000 
WWUS55 KBOU 172101
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
301 PM MDT THU MAY 17 2007

COC035-039-172111-
/O.CAN.KBOU.SV.W.0043.000000T0000Z-070517T2115Z/
ELBERT CO-DOUGLAS CO-
301 PM MDT THU MAY 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES IS CANCELLED...

LAT...LON 3951 10479 3926 10489 3925 10461 3950 10455

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, May 17, 4:00 AM MDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT THU MAY 17 2007

.SHORT TERM...MAIN THEME TODAY WILL BE A SLIGHT INCREASE IN
MOISTURE. THERE HAS BEEN STEADY MOISTURE CONVERGENCE OVERNIGHT NEAR
THE NORTHERN COLORADO BORDER...WITH EASTERLIES BRINGING IN A PLUME
OF MOISTURE FROM THE KANSAS/NEBRASKA BORDER AREA. MEANWHILE
SOUTHERLIES CONTINE ACROSS MOST OF THE PLAINS...BUT LOW LEVELS NOT
REALLY ANY WETTER TO THE SOUTH. MEANWHILE ALOFT DEEP MOISTURE POOL
HAS BEEN CREATED BY CONVECTION NEAR AND SOUTH OF THE FOUR CORNERS
AREA THE LAST SEVERAL DAYS. THE LATEST SURGE IN LOW LEVEL MOISTURE
APPEARS TO HAVE NOT PASSED THE SAN JUANS...BUT AT HIGHER LEVELS HAS
LIKELY DRAWN CLOSER. LAST RADAR ECHOES OVERNIGHT APPEARED TO SHOW A
WEAK DEFORMATION ZONE AROUND SALIDA WHICH PROBABLY MARKS INCREASED
MOISTURE ON ITS SOUTH SIDE. WINDS ALOFT REMAIN LIGHT AND THERE IS
CONTRADICTORY INFORMATION ABOUT THE TRENDS TODAY...STORMS MAY REMAIN
MORE OUTFLOW DRIVEN. MODELS DO AMPLIFY A VERY WEAK TROUGH MOVING
SLOWLY EAST ACROSS THE FOUR CORNERS THIS MORNING. SURFACE WINDS ON
THE PLAINS SHOULD SHOW THEIR DIURNAL TENDENCY FOR SOUTH TO
SOUTHEAST...MODELS WASH OUT THE CURRENT CONVERGENCE ZONE BUT WITH
WEAK PRESSURE FALLS ACROSS AZ/NM NOT REAL CONVINCED THAT THERE WILL
STILL BE SOME CONVERGENCE EITHER ACROSS NORTHERN COLORADO OR INTO
THE FRONT RANGE FOOTHILLS. GIVEN A GENERAL INCREASE IN MOISTURE...
LIKELIHOOD OF BEING ON THE EDGE OF THE MOISTURE PLUME WITH SOME
SUNSHINE...AND LIKELY FOOTHILLS CONVERGENCE I RAISED POPS IN THE
MOUNTAINS/FOOTHILLS AND FROM DENVER SOUTH. HELD BACK ON THE PLAINS
BECAUSE THE DAY WILL START COOL WITH AREAS OF STRATUS...AND SLOW
STORM MOTION MAY LIMIT THE EASTWARD PROGRESSION BEFORE THINGS
STABILIZE AGAIN THIS EVENING. SEVERE RISK LIMITED BY LOW SHEAR AND
SLOW STORM MOTION...THOUGH THIS MAY GET BETTER ON THE PLAINS AROUND
SUNSET. SOME STRONG PULSES POSSIBLE THOUGH. THERE IS A BIT OF A
HEAVY RAIN THREAT WITH THE SLOW MOTION AND PRECIPITABLE WATER UP TO
0.75 INCH...BUT IT DOES NOT APPEAR TO BE A SERIOUS FLASH FLOOD
THREAT. THERE IS SLIGHT WARMING TODAY...LEFT HIGHS ALONE ASSUMING
THERE WILL BE SOME DISSIPATION OF THE CLOUDS THIS MORNING. RAISED
MINS SLIGHTLY TONIGHT FOR EXPECTED CLOUD COVER.

.LONG TERM...NOT MUCH CHANGE IN THE OVERALL PATTERN OF THE NEXT FEW
DAYS SO THERE WILL BE LITTLE IF ANY CHANGES MADE TO THE GRIDS AS
WELL.  AN UPPER LEVEL RIDGE IS STILL PROGGED TO CONTINUE OVER
COLORADO ON FRIDAY AND SATURDAY...THEN ITS AXIS WL SLOWLY SHIFT EAST
WITH A WEAK SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA.  BOTH
MDLS SHOWS SOME MID AND UPPER LEVEL MSTR CONTINUING TO MOVE UP FM
CENTRAL NEW MX INTO CO.  MAIN INGREDIENT DRIVING THE SHOWERS AND
THUNDERSTORMS WILL BE AFTERNOON HEATING.  THERE COULD BE A WEAK
DISTURBANCE OR TWO EMBEDDED IN THE FLOW BUT NOTHING SIGNIFICANT
ENOUGH TO ALTER POPS.  WITH THIS IN MIND...TREND TO KEEP THE HIGHEST
POPS IN AND NEAR THE HIGHER TERRAIN STILL LOOKS ON TRACK.  THE NEXT
SYSTEM IS PROGGED TO MOVE ACROSS THE NORTHERN ROCKIES AND ACROSS THE
NRN TIER LATE MONDAY INTO TUESDAY.  AS IT DOES...ITS ASSOCIATED COLD
FRONT WILL MOVE INTO THE CWFA.  THE MAIN PUSH OF COOL AIR LOOKS TO
BE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SOME UPSLOPE PCPN
POSSIBLE AT THAT TIME.  CURRENT GRIDS ALREADY REFLECT THIS SO WL
KEEP THE GRIDS PRETTY MUCH AS IS.
&&

.AVIATION...VFR CONDITIONS EXPECTED. SCATTERED THUNDERSTORMS FROM
21Z TO 03Z WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN POSSIBLE.
WESTERN GATES MOST LIKELY TO BE AFFECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, May 17, 10:33 AM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU MAY 17 2007

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...GRADUALLY SPREADING ACROSS THE FRONT RANGE BY THIS
EVENING. SOME STORMS COULD DEVELOP FURTHER EAST ON THE PLAINS...
MAINLY IN THE EVENING. WITH LIGHT WINDS ALOFT...THE STORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. A
FEW STORMS COULD REACH SEVERE LIMITS...WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS IN EXCESS OF 58 MPH. THE STORMS ARE EXPECTED
TO END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
EACH DAY.  AN UPPER LEVEL TROUGH PASSING TO THE NORTH OF THE STATE
WILL BRING A COLDER AIRMASS AND UPSLOPE FLOW TO THE PLAINS AND
FOOTHILLS LATER MONDAY AND TUESDAY.  THERE WILL BE A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA AT THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/SWE

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.